Medical Specialty >> Pharmacy

Doctors Lounge - Pharmacy Answers

Back to Pharmacy Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 9/5/2017.

Forum Name: Pharmacy & Drug Topics

Question: Tylenol 2 and 3- Long-term dosage


 clay70 - Mon Mar 10, 2008 9:27 pm

I suffer from trigger point pain in my hip area. I have tried every therapy but noting has worked. I even have tried injections of Botox A. Now I am taking tylenol 2s and 3s. I will retire from the post office in 17 yrs. I take one tylenol 2 and one tylenol 3 once a day four times per week as i find it is the perfect dosage to get me through the week. I would like to know: If i take this dosage for 17 years how might it affect my liver? as well, by taking this dosage, how long before i build up a tolerance to it causing me to have to up my dosage? Lastly, r there any alternative pain meds that won't affect my liver over the long run? I have tried anti-inflammatories like torydol and naprisin to no effect. only tylenol seems to help.
thanks
 Dr. Chan Lowe - Tue Mar 11, 2008 8:11 pm

User avatar Hello Clay70,

These doses of tylenol are very unlikely to do any damage to the liver. The recommendation is not to exceed 4 grams of tylenol per day. The doses you are taking are far from this.

The codeine part is also pretty small so it is less likely for you to develop tolerance to this. If you find that you are not getting as much effect over the years it may be that you are becoming tolerant but I don't think this is likely to happen. Also, at this doses, it is unlikely for you to develop any significant dependence on the codeine.

Other options besides tylenol basically include ibuprofen and the other non-steroidal anti-inflammatories. There are some ibuprofen/narcotic combinations but they tend to be a fair amount stronger than tylenol 3. If needed, your doctor can discuss these with you.

Best wishes.
 John32122 - Wed Mar 12, 2008 10:21 pm

hi
I also have a tylenol question, if you're not too busy. after searching the web for a couple of hours about acetominephin, i did see one reference to 'some racial groups that were more likely to suffer liver damage'... but it never said which groups, and i couldn't get a connection with the answer. my wife is First Nation - is that the danger group?
John32122

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us